Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Melbourne, FL

August 5, 2014Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 5, 2014, 5:18 PM EDT for Volusia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 5:18 PM EDT (21:18 UTC)
Expired
Aug 5, 2014, 6:00 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 120 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WWUS82 KMLB 052118
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
518 PM EDT TUE AUG 5 2014

FLZ041-046-141-052200-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
518 PM EDT TUE AUG 5 2014

...FUNNEL CLOUDS POSSIBLE OVER SOUTHERN VOLUSIA COUNTY AND NORTH 
CENTRAL SEMINOLE COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER 
DELAND...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS 
AND FUNNEL CLOUDS INCLUDE DELAND...LAKE HELEN...LAKE ASHBY.

LAT...LON 2917 8113 2881 8089 2875 8127 2891 8136
      2895 8135 2896 8137 2899 8135 2899 8137
      2903 8140 2906 8145 2908 8146 2909 8146
      2910 8147 2914 8150
TIME...MOT...LOC 2117Z 329DEG 15KT 2906 8129

$$


MOSES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:50 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 5, 3:50 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT TUE AUG 5 2014

.DISCUSSION...
TONIGHT...SCATTERED STORMS WILL FOCUS ACROSS THE NORTH AND CENTRAL
SECTIONS AS THE EAST COAST SEA BREEZE PUSHES INLAND ACROSS VOLUSIA
AND BREVARD COUNTIES. MUCH OF THE SOUTHERN COUNTIES (OKEECHOBEE TO
THE TREASURE COAST) HAVE BEEN WORKED OVER SO COVERAGE SHOULD BE
LOWER THERE. EXPECT STORMS TO DIMINISH AROUND OR SHORTLY AFTER
SUNSET SO HAVE ADJUSTED POPS FOR THE REMAINDER OF THIS AFTN AND
EARLY EVENING WITH LOWER RAIN CHANCES 8PM TO MIDNIGHT THEN RAIN
ENDING WITH DEBRIS CLOUDS THINNING. MOSTLY CLEAR SKIES MAY PRODUCE
SOME PATCHY GROUND FOG ESPECIALLY WHERE HEAVY RAINS OCCUR THIS
AFTN BUT SIGNIFICANT VISIBILITY REDUCTIONS ARE NOT EXPECTED.

PREVIOUS DISCUSSION...
WED-WED NIGHT...UPPER LEVEL TROUGHING OVER THE SOUTHEAST U.S.
STARTS TO FLATTEN AS THE PRIMARY TROUGHING TO THE NORTH ROTATES
EAST INTO THE WESTERN ATLANTIC. BOTH THE UPPER LEVEL RIDGE AND
SURFACE HIGH PRESSURE SHIFT FROM THE FLORIDA STRAITS AND CENTRAL
BAHAMA ISLANDS NORTH TO SOUTH FLORIDA PRODUCING A WEAKER PRESSURE
GRADIENT AND A LIGHT WESTERLY FLOW. THE WESTERLY SYNOPTIC FLOW IS
LIGHT ENOUGH TO ALLOW EAST COAST SEA BREEZES TO DEVELOP...PUSH
INLAND AND COLLIDE WITH THE WEST COAST SEA BREEZE OVER THE
INTERIOR. MODEL POP LOOK TOO LOW...15 TO 24 PERCENT...CONSIDERING
ITS SUMMER AND A WEST FLOW SHOULD CONTINUE TO FEED GULF MOISTURE
ACROSS CENTRAL FLORIDA. ACCORDINGLY...RAISED RAIN CHANCES TO THE
30 TO 40 PERCENT FOR THE AFTERNOON AND 15 TO 20 PERCENT FOR THE
EVENING. PRECIP WINDS DOWN LATE EVENING WITH THE LOSS OF DAYTIME
HEATING AND BOUNDARY COLLISION STORMS WORKING OVER THE
ATMOSPHERE...COOLING EFFECT. MOS HIGHS AT 96 DEGREES FOR THE
INTERIOR A DEGREE OR TWO HIGH BUT THE MID 70S OVERNIGHT LOWS LOOK
REASONABLE.

THU-SUN...THE UPPER LEVEL TROUGHING OVER THE SOUTHEAST U.S.
CONTINUES TO WEAKEN/FLATTEN ALLOWING THE SURFACE RIDGE TO MIGRATE
INTO SOUTH AND CENTRAL FLORIDA. LIGHT WIND FIELD WILL ALLOW SEA
BREEZES TO DEVELOP BY EARLY AFTERNOON. SHOWERS AT THE COAST WITH
AFTERNOON STORMS MAINLY WEST OF INTERSTATE 95 EACH DAY. STORMS
LINGERING INTO THE EARLY EVENING BEFORE DISSIPATING DURING THE REST
OF THE EVENING. HIGHS IN THE LOWER 90S INTERIOR AND AROUND 90 AT
THE COAST.

&&

.AVIATION...
SCT TSRA WILL MOVE EAST THROUGH 00Z AND PRODUCE BRIEF MVFR
CIGS/VSBYS AT MANY TERMINALS. OTHERWISE VFR. ON WED...A LIGHTER
OFFSHORE FLOW WILL ALLOW THE SEA BREEZE TO DEVELOP AT ALL COASTAL
TERMINALS 16Z-18Z. SEA BREEZE STORMS WILL DEVELOP JUST INLAND FROM
THE COAST AND SPREAD TO THE INTERIOR LATE IN THE DAY...WITH SOME PUSH
BACK TO THE COAST.

&&

.MARINE...
TONIGHT...THE LONG PERIOD SWELL IS SUBSIDING WITH COMBINED SEAS OF
5 FT NOW WELL OFFSHORE SO WILL NOT CONTINUE THE CAUTION HEADLINE.
WEAK LOW PRESSURE WILL CONTINUE TO LIFT NE AWAY FROM THE AREA
RESULTING IN LIGHT WESTERLY FLOW OF 5-10 KNOTS ONCE THE SEA
BREEZE DIMINISHES ALONG THE VOLUSIA AND BREVARD COASTS.

WED...A VERY WEAK PRESSURE GRADIENT OVER THE AREA WILL ALLOW THE
EAST COAST SEA BREEZE TO DEVELOP NEAR THE COAST (NE-E AROUND 10
KNOTS). A MUCH LIGHTER OFFSHORE STEERING FLOW WILL KEEP MOST OF
THE STORMS OVER LAND BUT A FEW STORMS SHOULD AFFECT THE
INTRACOASTAL WATERS.

THU-SAT (PREVIOUS)...LIGHT WINDS ON WED AS THE HIGH PRESSURE TO
THE SOUTH BEGINS MIGRATING NORTH. THE WINDS 10 KNOTS OR LESS THU
THROUGH SAT WITH AN ONSHORE COMPONENT EACH AFTERNOON AS THE EAST
COAST SEA BREEZE SETS UP AND COMES ASHORE. THE LONG PERIOD SWELL
FROM BERTHA DIMINISHES WED AS THE STORMS LIFTS NORTHEAST AND AWAY
FROM THE SOUTHEAST U.S. SEAS SUBSIDE TO 3 FEET WED NIGHT AND
REMAIN 2 TO 3 FEET OFFSHORE AND 2 FEET NEARSHORE THROUGH THE
WEEKEND/SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  76  95 /  20  30  20  30
MCO  75  94  76  94 /  20  40  20  30
MLB  74  91  75  91 /  20  30  20  30
VRB  73  91  73  91 /  20  40  20  30
LEE  76  94  78  95 /  20  30  20  30
SFB  77  94  78  96 /  20  30  20  30
ORL  77  94  79  95 /  20  40  20  30
FPR  73  91  72  90 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...KELLY
LONG TERM....VOLKMER
Hazardous weather outlook, Aug 5, 11:19 AM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1119 AM EDT TUE AUG 5 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1119 AM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
ABUNDANT MOISTURE AND DAYTIME HEATING WILL PRODUCE SCATTERED
LIGHTNING STORMS. THE HIGHEST COVERAGE WILL MAINLY OCCUR FROM
OKEECHOBEE COUNTY TOWARD THE TREASURE COAST. A FEW OF THE STRONGER
STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
WIND GUSTS BETWEEN 40 AND 50 MPH. STORM MOTION WILL EAST AT 10 TO
15 MPH.

.FLOOD IMPACT...
SHOWERS AND STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL AMOUNTS OF TWO TO THREE INCHES IN LOCALIZED AREAS.
HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. AREAS THAT HAVE
RECEIVED HEAVY RAINFALL OVER THE PAST SEVERAL DAYS...ESPECIALLY IN
THE STUART AREA WILL BE SUSCEPTIBLE TO MINOR FLOODING WITH
ADDITIONAL HEAVY RAIN.

.RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS WILL RESULT IN A HIGH THREAT FOR RIP
CURRENTS NORTH OF SEBASTIAN INLET AND A MODERATE RISK ALONG THE
TREASURE COAST BEACHES. BEACH AUTHORITIES HAVE REPORTED RIP
CURRENT RESCUES IN RECENT DAYS AND CONDITIONS REMAIN FAVORABLE FOR
ADDITIONAL RIP CURRENTS. THE STRONGEST AND MOST NUMEROUS RIP
CURRENTS WILL OCCUR DURING THE OUTGOING TIDE...WHICH WILL OCCUR
FROM THE LATE AFTERNOON THROUGH SUNSET.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS OVER LAND WILL PUSH EASTWARD TOWARD THE
COAST AT AROUND 15 KNOTS. AS THE STORMS APPROACH THE COAST... THEY
WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS...AS WELL AS
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN.
OVER THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS AS WELL AS
LARGE INLAND LAKES.

.WIND AND SEA IMPACT...
LONG PERIOD SWELLS FROM BERTHA WILL IMPACT THE ATLANTIC WATERS ALONG
THE COAST DURING THE DAY. SEAS OF 5 TO 6 FEET OVER THE OFFSHORE
WATERS ARE BEYOND THE COAST ARE FORECAST. SMALL CRAFT OPERATORS
TRANSITING THE OFFSHORE WATERS SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. OCCASIONAL TO FREQUENT LIGHTNING STRIKES WILL BE THE
PRIMARY HAZARD. LOCAL HEAVY RAIN AND GUSTY WINDS ALSO WILL
ACCOMPANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Aug 5, 5:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
518 PM EDT TUE AUG 5 2014

FLZ041-046-141-052200-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
518 PM EDT TUE AUG 5 2014

...FUNNEL CLOUDS POSSIBLE OVER SOUTHERN VOLUSIA COUNTY AND NORTH
CENTRAL SEMINOLE COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
DELAND...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE DELAND...LAKE HELEN...LAKE ASHBY.

LAT...LON 2917 8113 2881 8089 2875 8127 2891 8136
      2895 8135 2896 8137 2899 8135 2899 8137
      2903 8140 2906 8145 2908 8146 2909 8146
      2910 8147 2914 8150
TIME...MOT...LOC 2117Z 329DEG 15KT 2906 8129

MOSES

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:41 AM EDTRip Current StatementMLBVolusia9 hr

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.